Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Charleston, WV

July 10, 2000Gilmer County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2000, 1:52 PM EDT for Gilmer County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2000, 1:52 PM EDT (17:52 UTC)
Expired
Jul 10, 2000, 2:15 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gilmer County, WV

The radar

The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 101753
SVRCRW
WVC021-101815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
152 PM EDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILMER COUNTY IN WEST VIRGINIA...

* UNTIL 215 PM EDT...

* AT 150 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER CENTRAL RITCHIE COUNTY...OR ABOUT 6 MILES
  SOUTHEAST OF HARRISVILLE...MOVING EAST AT 15 MPH.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3910 8081 3907 8090 3904 8093 3899 8088A
          3898 8080 3910 8074

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:49 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 10, 10:49 AM EDT, 3 hours 3 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-110233-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1049 AM EDT MON JUL 10 2000

REMNANTS OF THE MCS THIS MORNING SLOWLY DYING OFF.  CLOUD TOPS
WARMING OVER EASTERN OHIO AND WITH MAIN MCC OVER NORTHERN ILLINOIS
AND NORTHERN INDIANA.

06Z ETA FORECAST SOUNDINGS INDICATE IF WE GET TO SAY 90F WITH OUR
CURRENT DEW POINTS AROUND 70F...SURFACE BASED CAPES WOULD BE IN
EXCESS OF 2500 J/KG ACROSS SOUTHERN WEST VIRGINIA AND EXTREME
SOUTHWEST VIRGINIA.  THESE ARE THE ARES OF BEST SUNSHINE NOW.

MAIN THREAT WILL BE FLASH FLOODING FROM POTENTIALLY HEAVY RAINS FROM
THIS AFTERNOON INTO TONIGHT.  WILL LEAVE FLASH FLOOD WATCH ALONE FOR
NOW.  WILL WAIT FOR THE AFTERNOON PACKAGE TO DETERMINE IF IT NEEDS
TO BE EXTENDED AND/OR EXPANDED.

CURRENT FORECAST HIGH TEMPERATURES LOOK REASONABLE BASED ON MORNING
SOUNDINGS AND EXPECTED SUNSHINE.

.RLX...
WV...FLASH FLOOD WATCH FOR MONDAY FOR ZONES WVZ007>011...
WVZ014>020...WVZ027>032...WVZ036>040...WVZ046>047.

VA...NONE.
KY...NONE.
OH...FLASH FLOOD WATCH FOR MONDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>086.

.END/BELK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:42 PM EDTSevere Thunderstorm WarningRLXRitchie18 min
Jul 10, 2:05 PM EDTSevere Thunderstorm WarningRLXJackson40 min
Jul 10, 2:14 PM EDTSevere Thunderstorm WarningRLXTaylor31 min
Jul 10, 2:37 PM EDTSevere Thunderstorm WarningRLXRoane38 min
Jul 10, 2:50 PM EDTSevere Thunderstorm WarningRLXLewis25 min
Jul 10, 3:33 PM EDTSevere Thunderstorm WarningRLXPutnam42 min
Jul 10, 3:45 PM EDTTornado WarningRLXPutnam15 min
Jul 10, 3:55 PM EDTSevere Thunderstorm WarningRLXKanawha35 min
Jul 10, 4:21 PM EDTSevere Thunderstorm WarningRLXLincoln39 min
Jul 10, 5:43 PM EDTSevere Thunderstorm WarningRLXBoone32 min
Jul 10, 6:00 PM EDTSevere Thunderstorm WarningRLXRaleigh45 min
Jul 10, 6:00 PM EDTSevere Thunderstorm WarningRLXKanawha, Roane30 min
Jul 10, 6:19 PM EDTSevere Thunderstorm WarningRLXMingo41 min
Jul 10, 7:10 PM EDTFlash Flood WarningRLXPleasants20 min
Jul 10, 7:11 PM EDTFlash Flood WarningRLXPleasants2 hr
Jul 10, 7:19 PM EDTTornado WarningRLXMingo26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.